Late side effects from Nasopharyngeal cancer

  • 6 replies
  • 72 subscribers
  • 198 views

Hi . I finished treatment in 2018 for NPC and whilst I am thankful that the radio therapy and chemo were successful,  I still have issues with dry mouth and a swollen tongue. This has worsened lately and I struggle eating and swallowing sometimes. Has anyone else experienced this type of side effects? Thanks

  • Hi. While I had a different cancer one of the side effects is a dry mouth due to a reduction in saliva. I use a xylimelt at night to keep my mouth moist and a sleep tape to stop me mouth breathing. Chewing gum has been my greatest standby. Some days I don't need any which is a blessing. All the late effects of RT are due to fibrosis and this can be progressive so although you are discharged from routine review I would still contact your CNS so that somebody in your support team can see you, especially as things seem to be getting worse.

    Dani 

    Base of tongue cancer. T2N0M0 6 weeks Radiotherapy finished January 2019

    I wrote a blog about my cancer. just click on the link below 

    https://todaymycoffeetasteslikechristmasincostarica.com 

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

    Community Champion badge
  • Thank you so much, I do have Xylimelts and do use them but they seem to make me cough. I will contact my team ASAP.

    Regards sheila

  • Hi Sheila. 
    Hope you get some help. Do let us know how you get on if you feel up to it. 

    Dani 

    Base of tongue cancer. T2N0M0 6 weeks Radiotherapy finished January 2019

    I wrote a blog about my cancer. just click on the link below 

    https://todaymycoffeetasteslikechristmasincostarica.com 

    Macmillan Support Line - 0808 808 00 00, 7 days a week between 8am-8pm

    Community Champion badge
  • Hi Sheila

    I use Biotene dry mouth gel to help with the dry mouth, and mostly works O.K. but sometimes makes me cough as well. I find if my mouth gets too dry coughing happens to me too. If I can then moisten it the coughing goes away. It is a most annoying side effect I have with my dry mouth. I had my last radiotherapy in 2019 on one side of my face and had radiotherapy previously in 2013 on the other side of my face for jaw cancer hence I still have a particularly dry mouth whereas many get almost full recovery from it.

    I would definitely follow up about the difficulty with eating and swallowing if this is getting worse. The side effects from our life saving treatment can be a bit of an issue sometimes, the gift that keeps on giving for some of us.

    Lyn

    Sophie66

  • Hi ,thanks so much for your reply,it helps to know I'm not alone with these late side effects. I am going to try to speak to the ENT team about my issue as eating is difficult and I have no taste at all now . I am thankful that there is no sign of any cancer having returned. I hope that you continue to stay well and free from any other issue.

    Kind regards sheila